Tornadoes · United States · Mississippi · 2002
F1 tornado, Raleigh, Mississippi, October 3, 2002
This F1 tornado ran 1.0 miles across Smith County on October 3, 2002, touching down at 3:59 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- October 3, 2002
- Touchdown
- 3:59 PM CDT (20:59 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Smith County
- Touchdown point
- 32.070, -89.500
- Lift-off point
- 32.070, -89.500
- Record number
- 879
What the Weather Service recorded
A National Weather Service Survey discovered at least 20 trees down in northern Smith County about 3 miles northeast of Raleigh. Some of the trees destroyed were quite large, including two which were located on the edge of a cemetery near a small church. Other structures at the cemetery were east of the damage path and were undamaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Oct 3, 3:00 PM CDT, 59 minutes earlier.
Area forecast discussion, Oct 3, 3:00 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT THU OCT 03 2002 MAIN DIFFICULTIES WITH THIS PACKAGE WILL BE LINGERING POPS IN ASSOCIATION WITH THE REMNANTS OF LILI AND A SLOWLY APPROACHING FRONTAL BOUNDARY. FRONTAL BOUNDARY LOOKS TO STILL BE OVER THE PLAINS...AND LILI IS OVER EAST CENTARAL LOUISIANA. AS FAR AS MODEL GUIDANCE GOES...PREFER THE AVN OVER THE ETA. ETA TACKS THE CENTER TOO FAR TO THE WEST OF THE ACTUAL TRACK. AVN LOOKS TO HANDLE THE SYNOPTIC SITUATION MUCH BETTER. WITH THAT SAID...AVN HAS SLOWED DOWN THE EXIT OF LILI (OR HER REMNANTS) A BIT AND LINGERS PRECIP IN THE FORECAST AREA TROUGH FRIDAY. HEAVY RAINFALL WILL CONTINUE TO BE LIKLEY AS TRAINING OF CELLS WILL CONTINUE TO DUMP COPIOUS AMOUNTS OF PRECIP OVER THE FORECAST AREA. WILL CONTINUE THE FFA THROUGH FRIDAY FOR THE CWFA. SEVERE WEATHER AND HIGH WINDS WILL CONTINUE TO PLAUGE THE CWFA THROUGH TONIGHT. PRELIMINARY THOUGHTS ARE...KEEPING THE INLAND TS WARNINGS OVER THE NORTHEAST LOUISIANA PARISHES. WIND ADVISORIES FOR CENTRAL MS...AND CAUTION ON AREA LAKES FOR EAST CENTRAL PORTIONS OF THE CWFA. CAUTION ON AREA LAKES LOOKS PRETTY GOOD AT THIS TIME FOR THE ENTIRE CWFA DURING THE DAY TOMORROW. WILL LEAVE IN CHANCE POPS FOR MOST AREAS FOR LINGERING STORMS ON FRIDAY NIGHT. ON SATURDAY...THE FRONT SHOULD HAVE PUSHED SOUTWARD OVER COASTAL MISSISSIPPI. HIGH PRESSUE WILL BUILD IN BEHIND THIS BOUNDARY...AND THE AIRMASS WILL FINALLY BEGIN TO DRY OUT. CONDITIONS LOOK DRY UNTIL MONDAY WHEN THE NEXT FRONTAL BOUNDARY PUSHES THROUGH THE AREA. PRECIPITATION LOOKS IFFY WITH THIS SYSTEM (BEST FORCING GOES WELL TO THE NORTH AND THE GULF IS SHUT DOWN)...BUT WILL NOT TAKE POPS OUT COMPLETELY. THE REMAINDER OF THE FORECAST WILL BE DRY. TEMP GUIDANCE LOOKS FAIRLY DECENT AND SHOULD FALL TO NEAR NORMAL VALUES AFTER THE PASSAGE OF THE FRONTAL BOUNDARY BY LATE FRIDAY/EARLY SATURDAY. THE FRONTAL BOUNDARY MONDAY SHOULD REINFORCE THE COOLER AND DRIER AIR. TEMPERATURES WILL FINALLY BE NEAR NORMAL VALUES. .JAN... TORNADO WATCH ALL ZONES THROUGH 10 PM AR...FLOOD WATCH THROUGH FRIDAY ARZ074-075. WIND ADVISORY IN EFFECT FOR TONIGHT ARZ074-075. LA...FLOOD WATCH THROUGH FRIDAY LAZ007>009-015-016-023>026. INLAND TROPICAL STORM WIND WARNIG TODAY LAZ016-023>026. MS...FLOOD WATCH THROUGH FRIDAY MSZ018-019-025>066-072>074. WIND ADVISORY MSZ018-019-025>028-034>037-042>044-048> 050-054>056-062>065-072>074 32
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 4 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CDT THU OCT 03 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF TORNADOES AND WIND GUSTS TO 60 MPH. HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM. ...FLOODING... RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI. RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD. ...NON PRECIPITATION... HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO 55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS AFTERNOON AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
9.0 hours before the tornado, 61 km from the path. October 3, 2002.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -176 J/kg
- Surface CAPE
- 44 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Jackson/Thompson (JAN), 61 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of October 3, 2002
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 3 | 8:40 AM CDT | F1 | Saint Tammany Parish, LA | 0.3 | 30 | $30,000 | ||
| October 3 | 9:30 AM CDT | F1 | Terrebonne Parish, LA | 0.3 | 30 | $30,000 | ||
| October 3 | 11:00 AM CDT | F0 | Hancock, MS | 0.3 | 30 | $10,000 | ||
| October 3 | 11:06 AM CDT | F0 | Lafayette Parish, LA | 1.0 | 20 | $30,000 | ||
| October 3 | 11:08 AM CDT | F1 | Acadia Parish, LA | 1.0 | 20 | $500,000 | ||
| October 3 | 11:25 AM CDT | F0 | Acadia Parish, LA | 1.0 | 20 | $30,000 | ||
| October 3 | 11:28 AM CDT | F0 | Lafayette Parish, LA | 1.0 | 10 | $1.0 million | ||
| October 3 | 11:30 AM CDT | F0 | Saint Tammany Parish, LA | 0.3 | 25 | $30,000 | ||
| October 3 | 11:43 AM CDT | F0 | Acadia Parish, LA | 1.0 | 10 | $30,000 | ||
| October 3 | 11:55 AM CDT | F0 | Lafayette Parish, LA | 1.0 | 10 | $10,000 | ||
| October 3 | 11:58 AM CDT | F0 | Acadia Parish, LA | 1.0 | 10 | $30,000 | ||
| October 3 | 12:00 PM CDT | F0 | Pearl River, MS | 0.3 | 30 | $10,000 | ||
| October 3 | 12:22 PM CDT | F0 | Evangeline Parish, LA | 1.0 | 10 | $30,000 | ||
| October 3 | 12:28 PM CDT | F0 | Acadia Parish, LA | 1.0 | 10 | $10,000 | ||
| October 3 | 1:15 PM CDT | F0 | Evangeline Parish, LA | 1.0 | 10 | $30,000 | ||
| October 3 | 1:15 PM CDT | F0 | Smith, MS | 0.5 | 50 | $3,000 | ||
| October 3 | 1:30 PM CDT | F0 | Scott, MS | 0.5 | 50 | $3,000 | ||
| October 3 | 3:00 PM CDT | F0 | Rapides Parish, LA | 1.0 | 15 | $10,000 | ||
| October 3 | 3:13 PM CDT | F0 | Smith, MS | 0.5 | 50 | $3,000 | ||
| October 3 | 3:22 PM CDT | F0 | Scott, MS | 0.5 | 50 | $1,000 | ||
| October 3 | 3:50 PM CDT | F0 | Harrison, MS | 0.3 | 30 | $10,000 | ||
| October 3 | 4:52 PM CDT | F1 | LaSalle Parish, LA | 2.5 | 25 | |||
| October 3 | 5:30 PM CDT | F0 | Stone, MS | 0.1 | 20 | $10,000 | ||
| October 3 | 5:30 PM CDT | F0 | Rapides Parish, LA | 1.0 | 10 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.